Overdoses are the top cause of medication fatalities among seniors. Those drugs that have abuse potential are the most likely to be misused. Examples of these include Percocet, Xanax and Adderall.
Many medications have names that sound like one another and are easily confused. For example, there is Celebrex that is prescribed for arthritis, and Celexa that is prescribed for depression. It can be easy for a patient to become confused as to which medication they have already taken and which they still need to take.
Drug interactions are common among seniors. This often happens because seniors visit one doctor for an ailment and another doctor for a second ailment. Patients may forget to mention their prescription medications, or patients may use more than one pharmacy.
4. Interactions with Food
Another type of interaction occurs with food. It’s not commonly discussed, but there are many medicines that are rendered ineffective when they are eaten with certain foods. For example, Coumadin should not be taken with Brussels sprouts, broccoli or leafy green vegetables.
According to the FDA, 16% of medication errors occur due to the wrong route of administration. This could include a sub-lingual tablet being swallowed, an injectable liquid being swallowed, or a liquid medication being confused for a nasal spray.
Medication errors do occur at the hands of patients themselves, but they also occur due to medical negligence or error. If you believe that you or a loved one was the victim of a medication error that can be traced back to a medical professional, please call our office. A member of our team will review the details of your case and advise you of your options. Call now or browse our website for more information about how we can assist you.